MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Codes Degraded (1153); Peeled/Delaminated (1454)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device manufacturer date: the device was manufactured in july 2022 based on the three-digit lot information.The exact date could not be determined with only the three-digit lot number.During inspection and testing, the tissue pad was worn out and partially peeled off.A review of the device history record found no deviations that could have caused or contributed to the tissue pad peeling.The device shipped according to specifications.Based on the results of the legal manufacturer's investigation, it is likely the tissue pad was peeling because the grasping section was closed without grasping anything while output activation in seal and cut mode was activated, including after tissue resection, causing the tissue pad to wear out and peel off partially.Due to wear of the tissue pad, the non-insulated area of the grasping section came into contact with the probe.The output was then activated while the non-insulated area of the grasping section was contacting the probe causing an ultrasonic level error and a contact mark was generated.However, a definitive root cause of the reported issue could not be identified.The device's instruction manual provides the following warning, which may help to prevent the issue: "do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating." "when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation." olympus will continue to monitor field performance for this device.The reported issue (error code) was not confirmed during testing.There were contact marks on the probe and non-insulated area indicating they came in contact.Per the legal manufacturer, these device defects have no potential to cause or contribute to death or serious injury if the malfunctions were to recur.
 
Event or Problem Description
The customer reported that the probe on the subject device was damaged during a thyroidectomy procedure.Error message u509 (ultrasonic level error) occurred after several rounds of sealing had been done by the surgeon.The procedure was completed using a similar device from another manufacturer.The subject device was sent to olympus for evaluation.During inspection and testing, the tissue pad was worn out and partially peeled off.This report is being submitted for the malfunction found during evaluation (tissue pad peeling).There was no effect on the patient due to the event.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key15952826
Report Number9614641-2022-00744
Device Sequence Number7341430
Product Code GEI
UDI-Device Identifier14953170343343
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 12/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OF
Device Lot Number21K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2022
Initial Report FDA Received Date12/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown